Ask a doctor

Vomiting and Rhinoplasty?

I am planning on rhinoplasty in the next several months (I am still going through consultations and whatnot) and I have one concern... If the painkillers were to make me sick, would throwing up alter my nose job? Gross, but if it comes through the nose and all... Would it make it crooked all over again? And also, just for preventative purposes, how is something like this preventable?

Doctor Answers (8)

Vomiting and Rhinoplast

+1

While vomiting after surgery of any kind is a valid concern in many patients, it is not common in post-operative plastic surgery patients.  The act of vomiting itself would not alter your rhinoplasty result.  However spending time bent over to vomit could cause additional facial swelling.  Therefore, plastic surgeons and the anesthesiologists with whom they work with are very careful to avoid having their patients experience post surgical nausea.  Typically, medications to prevent nausea /vomiting are given via IV during surgery by the anesthesiologist and the plastic surgeon will prescribe these as well to be taken by mouth after surgery when going home on pain medication.  Thank you for your excellent question.


Atlanta Plastic Surgeon
5.0 out of 5 stars 11 reviews

Vomiting and Rhinoplasty?

+1

     Postoperative nausea and vomiting occurs in less than 5% of patients with the properly administered anesthesia and selected protocols.  There is little risk of damage to the nose.   Find a plastic surgeon with ELITE credentials who performs hundreds of rhinoplasties and rhinoplasty revisions each year.  Then look at the plastic surgeon's website before and after photo galleries to get a sense of who can deliver the results.

Kenneth Hughes, MD Los Angeles, CA

Kenneth B. Hughes, MD
Los Angeles Plastic Surgeon
5.0 out of 5 stars 230 reviews

Vomiting and Rhinoplasty #nosejob

+1

Great question. In general no, vomiting will not affect your result; it just gets a little messy. The nice thing is we have very good medications to help lessen the chance of the vomiting and nausea related to general anesthesia. You should be fine.

Richard J. Brown, MD
Scottsdale Plastic Surgeon
5.0 out of 5 stars 21 reviews

Post operative nausea and prevention

+1

There is nothing worse than post operative nausea and vomiting.  It is unlikely that this if it were to occur would effect the final result of your rhinoplasty.  If you are sensitive to pain medications there are many newer drugs such as Zofran ODT that can be used.  You may also want to try ginger products.  These can often be found at an Asian market.  Try ginger candy, gum and tea. Ginger can often work better than the prescription medications or at least in conjunction with a prescribed medication.  

Jeffrey Zwiren, MD
Atlanta Plastic Surgeon
5.0 out of 5 stars 10 reviews

Vomiting after rhinoplasty

+1

 There are multiple medications that can be given to help with nausea and vomiting after  a rhinoplasty procedure. These include  ondansetron, Decadron, scopolamine patch and Afrin in the nose to prevent a nose bleed, and limiting narcotic pain medication.  When patient's do vomit  after a rhinoplasty, it will not affect the results of the  procedure.

William Portuese, MD
Seattle Facial Plastic Surgeon
5.0 out of 5 stars 58 reviews

Vomiting after Surgery is not helpful

+1

Some people are very sensitive to anesthesia and pain medications.  There are medications that are used to help vomiting after surgery.  It would be very unlikely for vomiting to cause a deformity after your rhinoplasty but the surgeon and surgery center will take precautions to help you.  Discuss this with your surgeon and anesthesia provider before surgery and you should do fine. 

Marcus L. Peterson, MD
Saint George Plastic Surgeon
4.5 out of 5 stars 18 reviews

Vomiting and Rhinoplasty?

+1

This is a common concern but a very uncommon problem. The surgery center will typically choose anesthesia medications carefully and provide anti-nausea drugs to prevent nausea for the first couple of days following surgery. Other things you can do would be to take your medication with food to minimize stomach upset. There are also several great nausea medications that can be used at home. It is rare for any of my patients to experience nausea following surgery but that has very much to do with the skill of the anesthesiologist to provide the right medications and being expeditious in the operating room to avoid unnecessary time under anesthesia. I hope this information is helpful.

Stephen Weber MD, FACS

Stephen Weber, MD, FACS
Denver Facial Plastic Surgeon
5.0 out of 5 stars 43 reviews

Vomiting and rhinoplasty

+1

Usually when one vomits it comes up into the mouth. Even if it went into the nose, I doubt it would cause a problem.  It may need to be rinsed out it that were the case.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 17 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.